Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Open Medicine

formerly Central European Journal of Medicine

Editor-in-Chief: Darzynkiewicz, Zbigniew


IMPACT FACTOR 2018: 1.221

CiteScore 2018: 1.01

SCImago Journal Rank (SJR) 2018: 0.329
Source Normalized Impact per Paper (SNIP) 2018: 0.479

ICV 2017: 152.94

Open Access
Online
ISSN
2391-5463
See all formats and pricing
More options …
Volume 6, Issue 5

Issues

Volume 10 (2015)

Withdrawal related adverse effects of antipsychotic medication in a patient with first-episode schizophrenia

Richard Barteček / Tomáš Kašpárek / Eva Češková
Published Online: 2011-08-09 | DOI: https://doi.org/10.2478/s11536-011-0055-8

Abstract

Withdrawal-emergent adverse effects of antipsychotics are an infrequently identified condition which can appear during antipsychotic dose reduction and medication change. In this paper, we present the case of severe extrapyramidal symptoms after a dose reduction of risperidone is presented. A patient, 23 years of age, was admitted to a health care facility due to an unexpected change in his behavior, with paranoid delusions, incoherent thinking, and significant anxiety. An initial risperidone treatment was soon changed to zuclopenhixol. Subsequently, severe extrapyramidal symptoms appeared, after which the medication was switched back to resperidone. Following this treatment, the patient left the health care facility and stopped the medication of his own volition. Psychotic symptoms and massive extrapyramidal symptoms again occurred. These symptoms subsided only slowly during a subsequent treatment with olanzapine.

The development of adverse neurological effects together with a worsening of productive psychotic symptomatology may be explained by withdrawal of antipsychotic medication. These symptoms are often attributed to new medications, which are prematurely discontinued after the appearance of an adverse effect, but which are potentially beneficial to a patient, provided that enough time for a spontaneous subsidence of withdrawal-emergent effects is given. Any change in antipsychotic treatment should be carefully considered and thoroughly planned.

Keywords: Schizophrenia; Antipsychotics; Withdrawal-related adverse effects

  • [1] T. J. Lambert, J Clin Psychiatry, 68Suppl 6, 10 (2007) Google Scholar

  • [2] V. S. Anand, M. J. Dewan, Ann Clin Psychiatry 8, 179 (1996) http://dx.doi.org/10.3109/10401239609147755CrossrefGoogle Scholar

  • [3] M. Urbano, D. Spiegel, A. Rai, J Clin Psychopharmacol 27, 705 (2007) http://dx.doi.org/10.1097/JCP.0b013e31815a5870CrossrefGoogle Scholar

  • [4] K. Nishimura, M. Tsuka, N. Horikawa, Eur Neuropsychopharmacol 11, 323 (2001) http://dx.doi.org/10.1016/S0924-977X(01)00095-5CrossrefGoogle Scholar

  • [5] S. Komatsu, E. Kirino, Y. Inoue, H. Arai, Clin Neuropharmacol 28, 90 (2005) http://dx.doi.org/10.1097/01.wnf.0000161637.81752.b3CrossrefGoogle Scholar

  • [6] P.J. Weiden, P. F. Buckley, J Clin Psychiatry 68Suppl 6, 14 (2007) Google Scholar

  • [7] R. L. Borison, Clin Ther 18, 592 (1996) http://dx.doi.org/10.1016/S0149-2918(96)80211-6CrossrefGoogle Scholar

  • [8] G. Chouinard, B. D. Jones, L. Annable, Am J Psychiatry 135, 1409 (1978) Google Scholar

  • [9] K. L. Davis, G. S. Rosenberg, Biol Psychiatry 14, 699 (1979) PubMedGoogle Scholar

  • [10] J. Moncrieff, Acta Psychiat Scand 114, 3 (2006) http://dx.doi.org/10.1111/j.1600-0447.2006.00787.xCrossrefGoogle Scholar

About the article

Published Online: 2011-08-09

Published in Print: 2011-10-01


Citation Information: Open Medicine, Volume 6, Issue 5, Pages 662–664, ISSN (Online) 2391-5463, DOI: https://doi.org/10.2478/s11536-011-0055-8.

Export Citation

© 2011 Versita Warsaw. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Comments (0)

Please log in or register to comment.
Log in